Metamizole as a Rare Cause of Drug-Induced Liver Injury

  • Nevena Preveden Department of Internal Medicine, Gesundheitszentrum Fricktal, Rheinfelden, Switzerland; Department of Internal Medicine, University Hospital Basel, Basel, Switzerland
  • Matthias E Liechti Division of Clinical Pharmacology and Toxicology, University Hospital Basel, Basel, Switzerland
  • Tobias Oettl Department of Internal Medicine, Gesundheitszentrum Fricktal, Rheinfelden, Switzerland
  • Stefan Erb Department of Internal Medicine, Gesundheitszentrum Fricktal, Rheinfelden, Switzerland; Praxengemeinschaft Warteckhof, Basel, Switzerland

Keywords

Metamizole, drug-induced liver injury (DILI), systemic inflammatory response syndrome

Abstract

Drug-induced liver injury (DILI) is a heterogenous entity with a wide range of pathogenetic mechanisms and clinical manifestations. DILI is a diagnosis of exclusion. Metamizole (dipyrone) is an analgesic increasingly used in Europe, but there is limited information on its adverse effects. We report the case of a 56-year-old man with acute fever, malaise and general deterioration. Onset of symptoms occurred 12 hours after intake of metamizole for shoulder pain. The patient’s medical history was remarkable for three episodes of an inflammatory syndrome with hepatitis of unknown aetiology during the previous 3 years. However, retrospective enquiry showed each episode was preceded by metamizole intake shortly before symptom onset. Relevant differential diagnoses such as infection, vasculitis, autoimmune or metabolic diseases were excluded. Liver biopsy was compatible with DILI. Discontinuation of metamizole led to rapid clinical improvement and normalization of liver transaminases.
Metamizole is a very rare and poorly known cause of DILI with only a few published case reports in the literature. Careful medical history taking is important to identify the causative agent. Prompt recognition and discontinuation of the drug is crucial. Patients must be informed to avoid this medication in future.

VIEW THE ENTIRE ARTICLE

References

  • Aithal GP, Watkins PB, Andrade RJ, Larrey D, Molokhia M, Takikawa H, et al. Case definition and phenotype standardization in drug-induced liver injury. Clin Pharmacol Ther 2011;89(6):806–815.
  • Hoofnagle JH, Björnsson ES. Drug-induced liver injury - types and phenotypes. N Engl J Med 2019;381(3):264–273.
  • Björnsson ES. Liver injury associated with the analgetic drug metamizole. Br J Clin Pharmacol 2020;86(7):1248–1250.
  • Weber S, Benesic A, Neumann J, Gerbes AL. Liver injury associated with metamizole exposure: features of an underestimated adverse event. Drug Saf 2021;44(6):669–680.
  • Lutz M. Metamizole (dipyrone) and the liver: a review of the literature. J Clin Pharmacol 2019;59(11):1433–1442.
  • Bachmann F, Duthaler U, Meyer zu Schwabedissen HE, Puchkov M, Huwyler J, Haschke M, et al. Metamizole is a moderate cytochrome P450 inducer via the constitutive androstane receptor and a weak inhibitor of CYP1A2. Clin Pharmacol Ther 2021;109(6):1505–1516.
  • Published: 2022-05-30

    Issue: 2022: Vol 9 No 5 (view)

    Section: Articles

    How to cite:
    1.
    Preveden N, Liechti ME, Oettl T, Erb S. Metamizole as a Rare Cause of Drug-Induced Liver Injury. EJCRIM 2022;9 doi:10.12890/2022_003349.